Florida, 2007

Hail in Florida, July 18, 2007

July 18, 2007 · NWS TBW · 4 events in 3 counties and zones

Isolated thunderstorms developed along the bay breeze front in the Tampa Bay area by mid-afternoon. The west coast sea breeze front moved inland by evening and collided with the east coast sea breeze front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Isolated thunderstorms developed along the bay breeze front in the Tampa Bay area by mid-afternoon. The west coast sea breeze front moved inland by evening and collided with the east coast sea breeze front. This created a line of storms from Lakeland to Fort Myers. The outflow from these storms moved back to the west and more storms were found in the Tampa Bay area late in the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 18, 12:20 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 18, 12:20 PM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
120 PM EDT WED JUL 18 2007

.SHORT TERM (TONIGHT - FRI)...GFS/NAM/ECMWF/UKMET ALL CONTINUE TO
INDICATE A 500 MB RIDGE ACROSS FL THAT SLIDES WESTWARD SOME BEFORE
SHIFTING SOUTH BY THE END OF THE PERIOD AS AN UPPER TROUGH DEEPENS
SOUTHWARD...SAGGING A FRONTAL BOUNDARY INTO THE SE U.S. BY THE END
OF THE WORK WEEK. MEANWHILE AT THE SURFACE...A BROAD RIDGE ACROSS
NORTH CENTRAL FL/ FROM THE ATLANTIC/ SLOWLY MOVES SOUTH...TO
CENTRAL FL THU AND SOUTH-CENTRAL FL FRI. THIS WILL SLOWLY VEER THE
LOW LEVEL FLOW FROM SE FOR MUCH OF THE AREA TO SOUTH AND THEN
SOUTHWESTERLY. THE ENVIRONMENT REMAINS RATHER MOIST AND UNSTABLE
WITH SCATTERED (30-40 POPS) AFTERNOON STORMS BUT ISOLATED LATE
MORNING & EVENING. TEMPERATURES WILL RUN AT OR A COUPLE OF DEGREES
ABOVE THANKS TO A COMBINATION OF UPPER RIDGING AND THE TRANSITION
FROM SE TO S AND SW FLOW.

.LONG TERM (FRI NIGHT-WED)...NOT EXPECTING MUCH CHANGE OVER THE
EXTENDED PERIOD. GFS CONTINUES TO ADVERTISE THE TROUGH ALONG THE
EASTERN SEABOARD WILL REMAIN IN PLACE THROUGH MONDAY BUT WILL START
LIFTING TO THE NORTH BY TUESDAY AS A STRONG RIDGING PATTERN TAKES
SHAPE ACROSS MUCH OF THE U.S. A VERY WEAK FRONT WILL INCH ITS WAY
THROUGH THE DEEP SOUTH DURING THE WEEKEND AND WASH OUT AS IT DRIFTS
OFF THE SOUTHEASTERN US COAST. LOCALLY...RIDGE BUILDS OVER THE
FLORIDA PENINSULA THROUGH THE FORECAST PERIOD. POPS WILL REMAIN AT
AROUND 40 PERCENT EACH DAY WITH AFTERNOON CONVECTION.  EXPECT
TEMPERATURES TO BE IN THE LOW 90S AND OVERNIGHT LOWS IN THE MID
70S.

&&

.AVIATION...VFR CONDITIONS GENERALLY EXPECTED EXCEPT TEMPO MVFR IN
SCATTERED AFTERNOON THUNDERSTORMS.

&&

.MARINE...WEAK AND BROAD SURFACE RIDGE MEANDERING ACROSS FL AND THE
EASTERN GULF WILL KEEP WINDS & SEAS GENERALLY LIGHT INTO EARLY NEXT
WEEK. MAIN MARINE THREAT WILL BE TSTMS WITH HIGHER WINDS/SEAS.

&&

.FIRE WEATHER...NO HIGHLIGHTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  78  92  77  93 /  30  40  30  30
FMY  76  93  76  94 /  30  40  30  40
GIF  76  94  76  95 /  20  30  20  30
SRQ  75  91  76  92 /  30  40  30  40
BKV  73  92  73  93 /  20  30  20  30
SPG  79  90  80  91 /  30  40  30  30

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE...RKR
LONG TERM/AVIATION...AW/CP
Hazardous weather outlook, Jul 18, 4:22 AM EST, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
522 AM EDT WED JUL 18 2007

FLZ039-042-043-048>052-055>057-060>062-065-181800-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
522 AM EDT WED JUL 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A SURFACE RIDGE AXIS REMAINS OVER THE NORTH FLORIDA PENINSULA
TODAY IN A MOIST AND UNSTABLE ATMOSPHERE CREATING A FAIRLY TYPICAL
SOUTHEAST FLOW SUMMERTIME CONVECTIVE PATTERN. THE WEST COAST SEA
BREEZE WILL DEVELOP WITH ISOLATED STORMS FORMING NEAR THE WEST COAST
EARLY THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO INCREASE IN
COVERAGE IN THE MID TO LATE AFTERNOON GENERALLY NEAR THE INTERSTATE
75 CORRIDOR...AS OUTFLOW BOUNDARIES AND THE EAST AND WEST COAST
SEA BREEZES MERGE AND THEN DRIFT WESTWARD INTO THE EVENING.

OVER THE COASTAL WATERS...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
REMAIN ISOLATED EXCEPT NEAR SHORE THIS AFTERNOON AND EVENING AS
STORMS MOVE BACK TOWARDS THE COAST.

THUNDERSTORMS THAT DEVELOP TODAY WILL CONTAIN HEAVY DOWNPOURS...
GUSTY WINDS AND FREQUENT DEADLY CLOUD TO GROUND LIGHTNING. A FEW
OF THE STORMS COULD BECOME STRONG AND CONTAIN SMALL HAIL THIS
AFTERNOON AND EVENING. IF A THUNDERSTORM APPROACHES YOUR
LOCATION...MOVE INDOORS IMMEDIATELY. REMEMBER... IF YOU CAN HEAR
THE THUNDER THEN YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK
BY LIGHTNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

...THUNDERSTORM IMPACT...
SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

DAVIS

The radar

The Tampa radar (KTBW), 31 km away, was scanning. The volume nearest the first event began at 18:38 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Pinellas

When
July 18, 1:38 PM EST
Where
Pinellas County, 3 mi E of (Pie)st Pete/Clrwate
Reported by
Broadcast Media
Coordinates
27.900, -82.631

Numerous reports of a long-lived funnel cloud were received. Pictures of the funnel looked as if the funnel touched down and became a tornado. However, local broadcast media storm teams canvassed the area and found no signs of a touch down.

Hail, Polk

When
July 18, 5:30 PM EST
Where
Polk County, 1 mi N of Auburndale
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
28.084, -81.780

One inch hail was reported by Emergency Management.

Hail, Lee

When
July 18, 5:37 PM EST
Where
Lee County, North Fort Myers
Measured
0.88 in hail
Reported by
Public
Coordinates
26.680, -81.880

Penny size hail was reported near the Edison Bridge near Oak Street and 7th Way.

Hail, Lee

When
July 18, 5:43 PM EST
Where
Lee County, North Fort Myers
Measured
1 in hail
Reported by
Public
Coordinates
26.680, -81.880

Quarter size hail was reported near Bay Shore and Business Highway 41.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39972, 39976, 39981, 39985.